Hail, Grayson
- When
- March 8, 3:12 PM CST
- Where
- Grayson County, Bells
- Measured
- 0.88 in hail
- Reported by
- Amateur Radio
- Coordinates
- 33.450, -96.420
Nickel size hail fell in the city of Bells.
A surface low moved north of the Red River during the afternoon of March 8th. A dryline extended south of the low and thunderstorms initiated along this boundary in the late afternoon hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
A surface low moved north of the Red River during the afternoon of March 8th. A dryline extended south of the low and thunderstorms initiated along this boundary in the late afternoon hours. The thunderstorm activity was mainly confined to areas north of Interstate 20 and east of Interstate 35. Several supercell thunderstorms developed and produced up to baseball size hail. An EF-0 tornado was confirmed near the town of Brookston in Lamar County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Mar 8, 1:50 PM CST, 1 hour 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FORT WORTH TX 150 PM CST TUE MAR 8 2011 .UPDATE... STORMS ARE BEGINNING TO DEVELOP ALONG A SURFACE BOUNDARY CURRENTLY NEAR AN ARDMORE TO WEATHERFORD LINE. THIS BOUNDARY RESEMBLES THE DRYLINE LOCATED FURTHER SOUTH BUT DOES NOT HAVE THE DENSITY DISCONTINUITY OF THE DRYLINE. EXPECT STORMS TO INTENSIFY THROUGH THE AFTERNOON WITH SOME SEVERE STORMS POSSIBLE. WILL UPDATE THE ZONE PACKAGE TO INCLUDE TORNADO WATCH 43 AND ADJUST POPS AND TEMPS BASED ON CURRENT TRENDS. 79 && .AVIATION... 1156 AM VERY DYNAMIC SITUATION DEVELOPING...WITH SURFACE LOW/TRIPLE POINT PROGGED NEAR THE METROPLEX THIS AFTERNOON. LATEST AIRCRAFT VAPOR SOUNDINGS CONFIRM MOISTURE IS DEEPENING OVER THE METROPLEX. 18Z TAFS WILL KEEP THE VCTS THIS AFTERNOON. TIMING OF COLD FRONT/DRY LINE VERY TRICKY BUT HAVE GONE WITH LATEST RUC FOR METROPLEX WIND SHIFT TO NORTHWEST AT 03Z. LATER RUNS OF HRRR CONTINUE TO PROG TSTMS FORMING NEAR METROPLEX 23-00Z AND MOVING EAST. AT WACO...DRY LINE IS PROGGED TO TIGHTEN UP TO THE WEST...AND WITH LOTS OF SUN LOCAL GUIDANCE SUGGESTS THAT DESTABILIZATION MAY OCCUR IN THAT AREA FIRST. HAVE INDICATED CB 20Z-00Z AND WILL CONTINUE TO MONITOR CONVECTIVE INITIATION TRENDS. && .PREV UPDATE... .UPDATE... 1141 AM A COMPLEX WEATHER DAY IS UNFOLDING ACROSS NORTH TEXAS AS A SURFACE LOW...DRY LINE AND COLD FRONT APPROACH THE REGION. PREVIOUS MODEL RUNS PAINTED A SCENARIO WHERE A SURFACE LOW WOULD MOVE FROM WEST TEXAS...NORTHEAST INTO OKLAHOMA TODAY WITH A DRY LINE MOVING RAPIDLY EAST ACROSS THE REGION FOLLOWED BY A COLD FRONT TONIGHT. THIS SCENARIO IS NOT PLAYING OUT AS DEPICTED. THE LATEST WATER VAPOR IMAGES SHOWS A WELL DEFINED CIRCULATION OVER EASTERN NEW MEXICO. PRESSURE FALLS ASSOCIATED WITH THIS FEATURE ARE SLOWING THE EASTWARD PROGRESSION OF THE SURFACE LOW WHICH IN TURN IS AFFECTING THE MOVEMENT OF THE DRY LINE AND COLD FRONT. LATEST SHORT RANGE GUIDANCE ACTUALLY MOVE THE SURFACE LOW TO THE METROPLEX BY 00Z AND TO JUST NORTH OF TYLER BY 06Z. CONVECTION SHOULD DEVELOP ALONG THE DRY LINE THIS AFTERNOON AND MOVE EAST THIS EVENING. ADDITIONAL CONVECTION MAY ALSO ACCOMPANY THE COLD FRONT THIS EVENING. THERE IS STILL CONSIDERABLE UNCERTAINTY ON HOW UNSTABLE THE ATMOSPHERE WILL BECOME LATE THIS AFTERNOON/EVENING DUE TO EXTENSIVE LOW CLOUD COVER. HOWEVER...INSTABILITY AND SHEAR SHOULD BE SUFFICIENT FOR SOME STRONG TO SEVERE STORMS. IT STILL APPEARS THAT THE BEST CHANCES WILL BE EAST OF INTERSTATE 35 LATE THIS AFTERNOON/EVENING. HOWEVER...WILL HAVE TO WATCH LOCATIONS NEAR AND JUST WEST OF A HILLSBORO TO TEMPLE LINE THIS AFTERNOON WHERE MORE SURFACE HEATING HAS OCCURRED THIS MORNING. FOR THIS UPDATE WILL EXPAND POPS FURTHER WEST AND KEEP HIGHER POPS GOING DURING THE EVENING. WILL ALSO REMOVE THE EASTERN ROW OF COUNTIES FROM THE RED FLAG WARNING AS WINDS AND HUMIDITIES WILL NOT MEET CRITERIA. 79 && .PREV DISCUSSION... /ISSUED 414 AM CST TUE MAR 8 2011/ 35-45 KT SOUTHERLY LLJ HAS INDUCED STRATUS WITH PATCHY FOG/DRIZZLE ACROSS AREAS GENERALLY EAST OF HAMILTON...MINERAL WELLS...BOWIE LINE AND WE HAVE ADDED THIS TO OUR PACKAGE THROUGH MID MORNING. BROAD/ COMPLEX SURFACE LOW PRESSURE WAS DEEPENING OUT ACROSS THE PERMIAN BASIN/SOUTH PLAINS FROM WICHITA FALLS/THROCKMORTON AREAS SOUTHWEST TOWARD MIDLAND/ODESSA. MEANWHILE...VIGOROUS UPPER LEVEL SYSTEM WAS MOVING PROGRESSIVELY OVER COLORADO/NORTHERN NEW MEXICO AND STRONGEST PORTION OF CYCLONIC 110 KT UPPER JET WAS ROUNDING THE SYSTEM AND STRETCHING FROM THE SOUTHERN PLAINS TOWARD THE MISSISSIPPI AND OHIO VALLEYS. MODELS STILL DIFFERING ON TRACK OF SURFACE LOW AND EASTWARD PUSH OF DRYLINE LATER TODAY WHICH CAN HAVE AFFECTS ON FIRE WEATHER AND BETTER SURFACE CONVERGENCE REGARDING POTENTIAL HAZARDS THIS AFTERNOON AND EARLY EVENING. PER COORDINATION WITH A FEW SURROUNDING OFFICES...THE SREF/NAM12 BLEND OF A SLOWER AND SLIGHTLY FURTHER SOUTH TRACK OF THESE FEATURES WAS AGREED UPON. WHAT THIS MEANS FOR NORTH TEXAS IS A DEEPENING OF THE LOW CENTER BETWEEN GRAHAM AND WICHITA FALLS AND A MOVE TOWARD DUNCAN/LAWTON OK AREA BY DAYBREAK... THEN TRACKING ACROSS CENTRAL OR SOUTH-CENTRAL OK THROUGH MIDDAY/ EARLY AFTERNOON IN RESPONSE TO STRONG HEIGHT FALLS AHEAD OF OUR UPPER LEVEL SYSTEM. SURFACE DEW PTS ARE ALREADY IN THE 50S ACROSS MUCH OF NORTH TX AND WE EXPECT A THIN CORRIDOR OF LOWER 60S DEW PTS TO SURGE NORTH ACROSS EASTERN NORTH TX DURING THE AFTERNOON. REVIEW OF SEVERAL BUFKIT SOUNDINGS ACROSS THIS AREA SHOW STEEPEST LAPSE RATES AT OR SLIGHTLY ABOVE 7 DEG C/KM WILL OCCUR FROM 850- 650MB WITH SURFACE-BASED CAPE 1000-1500 J/KG...POSSIBLY MORE IF STRATUS CAN MIX OUT EARLY ENOUGH WHICH IS A WILD CARD HERE...SINCE IT'S RELATIVELY DEEP BELOW 900 MB. WE GAVE SOME WIGGLE ROOM BACK TO JUST WEST OF I-35 FOR SOME POSSIBLE ISOLATED STORM DEVELOPMENT LATER TODAY. BEST LARGE-SCALE FORCING WILL OCCUR ALONG/NORTH OF I-20 AND BELIEVE THIS WOULD BE THE FIRST AREA FOR INITIATION OF A FEW DISCRETE SEVERE STORMS OR SUPERCELLS WITH LIFTING/MOISTENING OF THE CAPPING INVERSION IN PLACE. COULD BE A BRIEF TORNADO THREAT ACROSS THE IMMEDIATE RED RIVER VALLEY OR NORTHEAST COUNTIES LATE THIS AFTERNOON OR EARLY EVENING...BEFORE COLD FRONT STARTS OVERTAKING THE DRYLINE THIS EVENING WITH SURFACE LOW SHUNTING RAPIDLY NORTHEAST INTO ARKANSAS. WITH THE BROAD SOUTHWEST WIND FIELDS BY EVENING...WE EXPECT MORE OF A QUASI-LINEAR COMPLEX TO BUILD SOUTHWEST FROM THE ARKLATEX BACK INTO EASTERN NORTH TX. HARD TO SAY IF THIS ACTIVITY WILL STAY ROOTED IN THE BOUNDARY LAYER OR BECOME QUICKLY ELEVATED DEPENDING. SPEED OF COLDER LOW LEVEL AIR AND OUR SYSTEM ALOFT WILL MAKE ALL THE DIFFERENCE ON HOW QUICKLY THIS OCCURS. ALL ACTIVITY SHOULD MOVE OUT WITH THE COLD FRONT BY OR SHORTLY AFTER MIDNIGHT. AS FOR FIRE WEATHER...SOME CONCERNS ON WHETHER WINDS WILL BE STRONG ENOUGH WERE DISCUSSED WITH A FURTHER SURFACE LOW TRACK AND SLOWER DRYLINE SOLUTION. COLLABORATION AND DISCUSSION WITH SISTER OFFICES AND SPC YIELDED A CONSENSUS TO KEEP THE RED FLAG WARNING CURRENTLY IN PLACE AND ADD A GRASS FIRE DANGER STATEMENT TO AREAS JUST SOUTH OF THE RED FLAG WARNING...AS DRY/CRITICALLY DRY CONDITIONS CONTINUE ACROSS WESTERN NORTH TX. IN WAKE OF COLD FRONT AND DEPARTING UPPER SYSTEM...NORTH TX WILL REMAIN WITHIN PERIPHERY OF CYCLONIC FLOW ALOFT WED/WED NIGHT WITH OCCASIONALLY BRISK...COOLER AND DRY CONDITIONS. SHORTWAVE RIDGE BUILDS IN FOR THE LATE WEEK/EARLY WEEKEND PERIOD WITH WARMER/SUNNY/ AND BREEZY CONDITIONS AND A RETURN TO SOUTH WINDS DURING THIS PERIOD. MEDIUM RANGE MODELS...THOUGH WITH PLENTY OF DISCREPANCIES ON TIMING/SPEED CONTINUE ADVERTISING THE NEXT STORM SYSTEM AND FRONT FOR SUNDAY NIGHT AND INTO EARLY NEXT WEEK. WE HELD TO LOW POPS FOR SHOWERS/THUNDERSTORMS WITH THIS SYSTEM UNTIL BETTER CONFIDENCE CAN BE HAD WITH A BETTER AGREEMENT AMONGST THE MODELS ON TIMING/STRENGTH /AND SPEED OF NEXT WEEK'S SYSTEM. 05/ && .PRELIMINARY POINT TEMPS/POPS... DALLAS-FT. WORTH, TX 43 65 42 69 46 / 30 0 0 0 0 WACO, TX 45 69 39 71 44 / 20 0 0 0 0 PARIS, TX 41 61 37 63 40 / 50 0 0 0 0 DENTON, TX 40 65 38 69 44 / 30 0 0 0 0 MCKINNEY, TX 42 63 35 67 43 / 30 0 0 0 0 DALLAS, TX 43 65 43 68 46 / 30 0 0 0 0 TERRELL, TX 43 64 39 67 42 / 40 0 0 0 0 CORSICANA, TX 47 65 41 68 45 / 40 0 0 0 0 TEMPLE, TX 43 68 39 72 43 / 20 0 0 0 0 MINERAL WELLS, TX 39 70 36 72 41 / 5 0 0 0 0 && .FWD WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL 6 PM CST THIS EVENING FOR TXZ100-101-115- 116-129-130-141. && 84/79
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE FORT WORTH TX 241 PM CST TUE MAR 8 2011 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-091200- MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN- HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS- ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL- JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO- FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE- LEON-MILAM-ROBERTSON- 241 PM CST TUE MAR 8 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS. .DAY ONE...THROUGH TONIGHT. THERE IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND EVENING ALONG AND EAST OF A LINE FROM BOWIE TO LAMPASAS. THE BEST CHANCE OF THUNDERSTORMS WILL BE ALONG AND EAST OF INTERSTATE 35 WHERE ATMOSPHERIC CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS. THE PRIMARY SEVERE WEATHER THREATS WILL BE LARGE HAIL AND DAMAGING WINDS...BUT AN ISOLATED TORNADO IS POSSIBLE. A RED FLAG WARNING IS IN EFFECT THROUGH 6PM ALONG AND WEST OF A JACKSBORO TO STEPHENVILLE TO COMANCHE LINE. SOUTH OF THIS AREA...HIGH FIRE WEATHER CONDITIONS CAN BE EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS ANOTHER CHANCE FOR THUNDERSTORMS SUNDAY AND MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY ALONG AND EAST OF INTERSTATE 35.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
151 PM CST TUE MAR 8 2011
TXZ092-093-103-082015-
GRAYSON TX-COOKE TX-DENTON TX-
151 PM CST TUE MAR 8 2011
...SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHERN COOKE COUNTY
NORTHEASTERN DENTON COUNTY
SOUTHWESTERN GRAYSON COUNTY
AT 151 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 4 MILES NORTH OF SANGER...MOVING NORTHEAST AT 20
MPH.
CITIES IN THE PATH OF THIS STORM INCLUDE CALLISBURG...COLLINSVILLE...
GAINESVILLE...PILOT POINT...SANGER...WHITESBORO...RAY ROBERTS PARK
ISLE DU BOIS AND RAY ROBERTS PARK JOHNSON BRANCH.
NICKEL-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.
IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.
LAT...LON 3375 9692 3340 9674 3340 9683 3337 9683
3330 9718 3359 9735
TIME...MOT...LOC 1951Z 245DEG 18KT 3342 9714
92SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
214 PM CST TUE MAR 8 2011
TXZ092-093-082045-
GRAYSON TX-COOKE TX-
214 PM CST TUE MAR 8 2011
...SIGNIFICANT WEATHER ADVISORY FOR...
EASTERN COOKE COUNTY
WESTERN GRAYSON COUNTY
AT 213 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 8 MILES EAST OF GAINESVILLE...MOVING EAST AT 40
MPH. ADDITIONAL STRONG THUNDERSTORMS ARE LOCATED IN SOUTHEASTERN
COOKE COUNTY AND ARE MOVING EAST AT 30 MPH.
CITIES IN THE PATH OF THESE STORMS INCLUDE CALLISBURG...
COLLINSVILLE...DORCHESTER...GUNTER...HOWE...KNOLL WOOD...
POTTSBORO...SHERMAN...WHITESBORO AND EISENHOWER STATE PARK.
NICKEL-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THESE
STORMS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CST TUESDAY EVENING
FOR NORTHEASTERN TEXAS.
LAT...LON 3391 9659 3385 9661 3383 9657 3340 9661
3340 9681 3342 9683 3344 9708 3381 9709
3382 9706 3384 9708 3388 9679 3384 9676
3384 9671 3390 9668
TIME...MOT...LOC 2013Z 258DEG 34KT 3360 9697SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
236 PM CST TUE MAR 8 2011
TXZ103-082100-
DENTON TX-
236 PM CST TUE MAR 8 2011
...SIGNIFICANT WEATHER ADVISORY FOR...
NORTHEASTERN DENTON COUNTY
AT 236 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 11 MILES EAST OF SANGER...MOVING NORTHEAST AT 40
MPH.
CITIES IN THE PATH OF THIS STORM INCLUDE AUBREY...CROSS ROADS...
KRUGERVILLE...PILOT POINT...RAY ROBERTS PARK ISLE DU BOIS AND RAY
ROBERTS PARK JOHNSON BRANCH.
NICKEL-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CST TUESDAY EVENING
FOR NORTHEASTERN TEXAS.
LAT...LON 3342 9688 3342 9683 3324 9683 3323 9684
3316 9684 3321 9708 3341 9710 3343 9706
3343 9688
TIME...MOT...LOC 2036Z 241DEG 36KT 3336 9696SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
245 PM CST TUE MAR 8 2011
TXZ093-103-082115-
GRAYSON TX-DENTON TX-
245 PM CST TUE MAR 8 2011
...SIGNIFICANT WEATHER ADVISORY FOR...
NORTHEASTERN DENTON COUNTY
GRAYSON COUNTY
AT 246 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 18 MILES SOUTH OF WHITESBORO...MOVING NORTHEAST
AT 40 MPH.
CITIES IN THE PATH OF THIS STORM INCLUDE BELLS...COLLINSVILLE...
DENISON...DORCHESTER...GUNTER...HOWE...KNOLLWOOD...PILOT POINT...
POTTSBORO...SHERMAN...TOM BEAN...VAN ALSTYNE...WHITEWRIGHT...
EISENHOWER STATE PARK...RAY ROBERTS PARK ISLE DU BOIS AND RAY ROBERTS
PARK JOHNSON BRANCH.
NICKEL-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CST TUESDAY EVENING
FOR NORTHEASTERN TEXAS.
LAT...LON 3381 9650 3378 9648 3379 9643 3358 9636
3350 9637 3340 9660 3340 9683 3329 9683
3325 9691 3342 9706 3343 9694 3358 9694
3384 9674 3385 9670
TIME...MOT...LOC 2046Z 241DEG 34KT 3342 9682The Dallas/Ft Worth radar (KFWS), 128 km away, was scanning. The volume nearest the first event began at 21:12 UTC.
12 hail, 1 tornado. Local standard time, as filed.
Nickel size hail fell in the city of Bells.
Nickel size hail fell at the intersection of Arapaho Road and Plano Road in Richardson.
Quarter size hail fell about 4 miles north of Bonham.
Quarter size hail increased to half-dollar size about 4 miles north of Bonham.
Golfball size hail fell about 4 miles northeast of Bonham.
Baseball size hail was reported about 1 mile north of the city of Windom.
A survey team found damage associated with an EF-0 tornado southwest of the town of Brookston. The tornado path was non-continuous and was estimated to be near 4 miles long with a maximum width of 60 yards. The maximum wind speed were estimated to be 70 mph. The tornado began near the intersection of County Roads 26702 and 25780. From there is traveled east-northeast before dissipating just to the east of FM 38. One barn was damaged.
Quarter size hail fell at the intersection of Farm-to-Market Road 2820 and Farm-to-Market Road 79 about 4 miles northwest of Paris.
Nickel size hail fell about 2 miles west of Paris.
Golfball size hail fell about a mile east of downtown Paris.
Quarter size hail fell about 1 mile north of Biardstown.
Nickel size hail fell in north Terrell.
Quarter size hail fell in the town of Nelta.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2011Every state in 2011This day in weather historyThe tornado archive for Texas, 2011Warnings in Texas, March 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 288077, 288079, 288080, 288081, 288082, 288083, 288091, 288085, 288086, 288087, 288088, 288089, 288090.